Mississippi, 2012

Flash Flood and Hail in Mississippi, May 30 to 31, 2012

May 30 to 31, 2012 · NWS JAN · 52 events in 32 counties and zones

A mesoscale convective system (MCS) began impacting the delta region of Mississippi around mid day on the 30th moving southeast across the region through the afternoon and into the evening hours. Widespread wind damage occurred with this activity, along with a few reports of large hail.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$631,000
Crop damage
None recorded
Events
52

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A mesoscale convective system (MCS) began impacting the delta region of Mississippi around mid day on the 30th moving southeast across the region through the afternoon and into the evening hours. Widespread wind damage occurred with this activity, along with a few reports of large hail. Flash flooding impacted a few areas as well. On the 31st, widespread showers and thunderstorms developed along and west of the Mississippi River moving east through the afternoon and into the evening hours. Once again, widespread wind damage occurred as this activity passed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 30, 10:15 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 30, 10:15 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1115 AM CDT WED MAY 30 2012

...SEVERE STORMS POSSIBLE THIS AFTERNOON WITH AN ADDITIONAL RISK LATER ON
THURSDAY...

.UPDATE...LATEST SATELLITE IMAGERY SHOWS AN OUTFLOW BOUNDARY
ASSOCIATED WITH AN MCV...WHICH CAME FROM SOME CONVECTION IN THE
SOUTHERN PLAINS OVERNIGHT. IT WAS MOVING TOWARD THE MS RIVER OVER
NORTHEAST LOUISIANA. ALSO A WEAK SURFACE BOUNDARY WAS NOTED ACROSS
THE NORTHWEST DELTA REGION. THESE FEATURES WILL HELP TO PROVIDE A
LOW LEVEL MECHANISM  FOR SOME POSSIBLE SEVERE WEATHER ACROSS THE
REGION FOR THIS AFTERNOON. HIGH RES MODELS FOCUS STORMS SPREADING
ACROSS THE REGION FROM THE WEST NORTHWEST FOR THIS AFTERNOON. ALSO A
SERIES OF WEAK DISTURBANCES WAS MOVING THROUGH THE SOUTHERN STREAM
FROM THE SOUTHERN PLAINS. UPPER AIR ANALYSIS SHOWS AN AREA OF
DIVERGENCE ALOFT MOVING TOWARD THE REGION FROM THE SOUTHERN PLAINS
WITH SOME APPROACHING SUBTROPICAL JET ENERGY. AT THIS TIME AREA
RADARS WERE SHOWS SOME ISOLATED TO SCATTERED ACTIVITY FROM ARK TO
NORTHEAST TEXAS. THE LOW LEVEL LOOKED PRETTY CAPPED THIS MORNING IN
UPPER AIR AND SATELLITE IMAGERY FOR MOST OF THE REGION. AREA
SOUNDINGS WERE PRETTY DRY COMPARED TO YESTERDAY. LOW LEVEL FLOW WAS
RATHER WEAK WITH MIDLEVEL FLOW AROUND 15 TO 20 KNOTS AND UPPER WEST
NORTHWEST FLOW AT 30 TO 35 KNOTS. CAPES AT JAN WERE OVER 3000.
DCAPES WERE OVER 1000. SO WITH THIS IN MIND HAVE DELAY THE START OF
THE CONVECTION IN THE GRIDS BY LOWERING THE POPS FOR LATE THIS
MORNING...BUT KEPT THE SAME DECENT POPS FOR THIS AFTERNOON. THE
PRIME TIME FOR CONVECTION STILL LOOKS TO BE BETWEEN NOON AND 7 PM.
MAIN RISK WILL CONTINUE TO HAIL AND DAMAGING WINDS. CURRENT HIGHS
STILL LOOK TO BE ON TRACK./17/

./PREVIOUS DISCUSSION...407 AM CDT WED MAY 30 2012
SHORT TERM...FORECAST FOCUS WILL BE ON CONVECTIVE POTENTIAL TODAY
AND THEN AGAIN LATER THU-THU NGT AS THE MAIN SYSTEM AND STRONG COLD
FRONT MOVE THROUGH THE REGION.

MAIN PLAYERS TODAY WILL BE THE STALLING FRONT OVER THE N/NE CWA AND
THE S/WV(MCV) THAT MOVES E/SE INTO THE AREA FROM THE SOUTHERN PLAINS
COMPLEX. ALL THE LATEST MODEL DATA SHOW THE SLOW MOVING SFC FRONT
JUST N/NE OF THE CWA MAKING SOME LOW PROGRESS EARLY TODAY AND
STALLING OVER A PORTION OF THE AREA. WITH MORE OF A NE PUSH TO THE
LOW LEVEL FLOW...THE STALLING FRONT WILL TAKE AN INTERESTING
ORIENTATION WITH A MUCH MORE PRONOUNCED SE SAG OVER THE NE/E-CENTRAL
PART OF THE CWA. WITH MORE OF THIS BOUNDARY INTO THE CWA...LOOK FOR
BETTER LOW LEVEL CONVERGENCE ASSOCIATED WITH THIS FEATURE. THE OTHER
MAJOR PLAYER IS THE REMNANT MCV THAT WILL MOVE THROUGH THE CWA FROM
THE CURRENT SOUTHERN PLAINS STORM COMPLEX. LOOK FOR THE COMBINATION
OF THESE FEATURES TO SUPPORT A MORE FAVORABLE SETUP OVER THE CWA FOR
STORMS TODAY. THE GLOBAL MODELS INDICATE THESE SUCH FEATURES BUT
OFFER DIFFERING SOLUTIONS IN HOW PRECIP DEVELOPS. WHAT GUID IS MOST
CONSISTENT AND REPRESENTS THE MASS FIELDS IN ITS QPF OUTPUT IS THE
HI-RES MODELS. ALL FOUR (SPC WRF/NSSL WRF/NMM/ARW NCEP WRF'S) ARE IN
SOLID AGREEMENT ON CONVECTIVE POTENTIAL TODAY AND DEVELOP QUITE A
BIT OF STORMS OVER THE CWA. THIS MULTI CONSENSUS OUTPUT MAKES SENSE
AND WILL BE THE PRIMARY BASIS FOR THE NEXT 12-24 HRS OF THE FORECAST.

ALL MODELS CONTINUE TO SHOW COOLING ALOFT AND LINGERING LOW LEVEL
WARMTH TODAY. THIS WILL RESULT IN VERY STEEP LAPSE RATES WITH 29-30
VERTICAL TOTALS. THIS THERMO SETUP WILL YIELD AN UNSTABLE
ENVIRONMENT AS TEMPS RISE TO THE LOWER 90S AND COMBINE WITH
MID/UPPER 60S SFC DEWPTS. LOOK FOR A RANGE OF 2000-3000 J/KG OF
ML/SBCAPE WITH LI'S (-9 TO -12) SUPPORTING ROBUST UPDRAFTS AS MID
LEVEL FORCING INCREASES FOR AFTERNOON. LOW LEVEL FLOW BELOW 700MB
WILL BE WEAK BUT STRONGER MID/UPPER FLOW WILL EXIST IN RESPONSE TO
THE S/WV. MID LEVEL FLOW OF 20-25KTS WILL BE POSSIBLE AND HIGHER
VALUES ARE NOT OUT OF THE QUESTION DEPENDING ON INFLUENCES OF THE
MCV. LIMITATIONS ARE ANY ENHANCED CAPPING AND LINGERING DRY AIR
WHICH WAS AROUND YESTERDAY AND SUPPRESSED EVEN CLOUD DEVELOPMENT.
OVERALL...LOOK FOR A FAIRLY EVEN MIX OF SVR HAIL AND DAMAGING WIND
GUSTS BASED OFF THE MULTI-CELL APPEARANCE OF THE HI-RES CONVECTIVE
STORM MODE. DMG WIND COULD DOMINATE IF STRONGER FLOW DEVELOPS ALOFT
AND A WELL DEVELOPED COLD POOL GETS GOING. AS FOR HAIL...QUARTER TO
GOLFBALL SIZE FITS THE THERMO SETUP WITH A FEW LARGER STONES
POSSIBLE IF THINGS SETUP JUST RIGHT. AS FOR TIMING...THINGS COULD
GET GOING AS EARLY AS 11AM BUT THE MAIN TIMEFRAME LOOKS TO BE
BETWEEN NOON AND 7PM.

AS FOR FORECAST SPECIFICS...GUID POPS WERE WAY TOO LOW AND VALUES
WERE SIGNIFICANTLY INCREASED. POPS WILL BE IN THE 40-60% RANGE WHICH
I FEEL IS A MUCH BETTER REPRESENTATION OF WHAT'S EXPECTED. GUID HIGH
TEMPS WERE DECENT AND FIT THE TREND OF A QUICK WARMUP WITH THE UPPER
END JUST A TAD LESS THAN PREV DAYS. AS FOR TONIGHT...HAVE LOWERED
POPS ACROSS THE N HALF DUE TO EXPECTED EARLY START TO THE STORMS
TODAY. WHILE SOME LOW END CHANCES WILL EXIST TONIGHT...MOST OF THIS
PERIOD WILL BE IN THE LULL BEFORE ACTIVITY INCREASES FOR THU
AFTERNOON.

FOR THU-THU NGT...MODELS CONTINUE TO BE IN DECENT AGREEMENT ON THE
POTENT UPPER TROUGH AND STRONG LATE SEASON COLD FRONT TO MOVE
THROUGH THE CWA. STORM EVOLUTION IS NOT AS CLEAR DUE TO THE COMPLEX
EVOLUTION OF THE NEAR TERM STORM SYSTEMS. HOWEVER...CONDITIONS WILL
EXIST FOR MORE STORMS DUE TO INCREASING MOISTURE AND STRONG LIFT.
INCREASING WIND FIELDS WILL ALSO ADD TO THE SITUATION AND AS
EVERYTHING COMBINES...MORE SEVERE STORMS WILL BE POSSIBLE. AT THIS
POINT...LATE THU AFTERNOON AND EVENING SEEM TO BE THE MAIN TIME FOR
THE MOST ROBUST STORMS AND GREATEST COVERAGE OF STORMS. DAMAGING
WINDS AND HAIL WILL BE THE PRIMARY RISK. HOWEVER...WIND SHEAR WILL
INCREASE THU NGT AND THERE COULD BE A PERIOD WHERE A TORNADO OR TWO
MAY BE POSSIBLE. JUST SOMETHING TO KEEP AN EYE ON. /CME/

.LONG TERM... (FRIDAY THROUGH WEDNESDAY)
THE LONG TERM PORTION OF THE FORECAST WILL FEATURE A BRIEF BREAK
FROM ABOVE NORMAL TEMPS FRIDAY INTO SATURDAY...FOLLOWED BY
MODERATING CONDITIONS FOR THE LATE WEEKEND INTO EARLY NEXT WEEK.

LATEST GUIDANCE HAS SPED UP THE TIMING OF THE COLD FRONT...WITH THE
BOUNDARY PUSHING EAST OF THE CWA BY DAYBREAK FRIDAY AND LINGERING
SHOWER ACTIVITY MOVING OUT OF THE AREA BEFORE NOON. THE ASSOCIATED
UPPER TROUGH WILL SHIFT EASTWARD AND SET UP SHOP OVER THE ATLANTIC
SEABOARD OVER THE WEEKEND AND INTO NEXT WEEK...WITH UPPER RIDGING
BUILDING OVER THE GREAT PLAINS. THIS WILL PLACE THE AREA IN
NORTHWEST FLOW ALOFT. UNFORTUNATELY...OR FORTUNATELY DEPENDING UPON
ONES PERSPECTIVE...THE SURFACE HIGH PRESSURE AXIS WILL HAVE ALREADY
SHIFTED EAST THE REGION BY LATE SATURDAY. THUS THE RESPITE FROM
SUMMERLIKE TEMPERATURES WILL BE RATHER BRIEF AS RETURN FLOW
COMMENCES LATE SATURDAY/SUNDAY.

THE HIGH CENTER WILL REMAIN SITUATED OVER THE EASTERN GULF THROUGH
NEXT WEEK...WITH PWATS RETURNING TO AROUND 1.5 INCHES AS EARLY AS
SUNDAY. AS UPPER DISTURBANCES TRAVERSE THE REGION IN NORTHWESTERLY
FLOW...ISOLATED CONVECTION WILL BE POSSIBLE ALONG THE PERIPHERY OF
THE SURFACE RIDGE. 00Z GUIDANCE INDICATES ISOLATED RAIN CHANCES WILL
INITIALLY BE CONFINED TO NORTHERN SECTIONS OF THE CWA...WITH BETTER
CHANCES ACROSS THE REMAINDER OF THE AREA BY WEDNESDAY. MEANWHILE
DAYTIME HIGH TEMPS IN THE LOW TO MID 90S WILL MAKE A RETURN.

WITH RESPECT TO FORECAST DETAILS...TEMPERED MEX POPS AND TENDED
TOWARD ECMWF FOR LATE THIS WEEKEND AND EARLY NEXT WEEK. GIVEN THE
INFLUENCE OF NWLY FLOW ALOFT...MORE THAN ONE ROUND OF PRECIPITATION
WILL BE POSSIBLE IN THIS TIME PERIOD...BUT NOT PARTICULARLY
CONFIDENT IN GOING AS HIGH AS THE GFS IS FOR EACH PERIOD AS IT IS
DIFFICULT TO PIN DOWN A FAVORED TIME FRAME THIS FAR OUT.
OTHERWISE...NO SIGNIFICANT ADJUSTMENTS WERE MADE TO MEX TEMPS DURING
THE PERIOD. /DL/

&&

AVIATION...VFR CONDITIONS HAVE RESUMED ACROSS THE AREA WITH SKC
ONGOING ACROSS TAF SITES. CONVECTION EXPECTED TO DEVELOP THIS AFTN
AND PUSH GENERALLY E/SE ACROSS THE AREA. TIMING LOOKS TO BE AS EARLY
AS 17Z. STORMS COULD BRING GUSTY WINDS AND HAIL ALONG WITH MVFR TO
IFR VIS RESTRICTIONS. AFTER STORMS PASS(LIKELY AFTER 00-02Z)...VFR
CONDITIONS EXPECTED TO PREVAIL FOR NEARLY ALL OF THE NIGHT PERIOD.
/28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       94  69  88  66 /  62  30  48  73
MERIDIAN      95  68  89  67 /  48  25  33  69
VICKSBURG     93  69  87  61 /  59  31  56  71
HATTIESBURG   96  71  89  71 /  35  20  32  49
NATCHEZ       91  71  86  65 /  52  26  45  65
GREENVILLE    94  70  88  61 /  61  28  71  68
GREENWOOD     94  68  89  62 /  59  31  65  73

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

17/28/CME/DL
Hazardous weather outlook, May 30, 3:30 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
430 AM CDT WED MAY 30 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
310930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
430 AM CDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS WILL BE POSSIBLE TODAY AS A DISTURBANCE MOVING OUT OF
SOUTHERN ARKANSAS COMBINES WITH A STALLED BOUNDARY. THE MAIN TIME FOR
THIS SEVERE ACTIVITY WILL BE FROM AROUND MIDDAY TO 7 PM. THE MAIN
RISK WILL BE FOR DAMAGING WIND GUSTS AND HAIL UP TO GOLF BALL SIZE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE STORMS WILL AGAIN BE POSSIBLE LATE THURSDAY AFTERNOON INTO
THURSDAY NIGHT AS A POTENT DISTURBANCE AND STRONG COLD FRONT MOVE
THROUGH THE REGION. THE PRIMARY RISKS WILL BE DAMAGING WIND GUSTS AND
QUARTER SIZED HAIL OR LARGER. ONE OR TWO TORNADOES CAN NOT BE RULED
OUT FOR THURSDAY NIGHT AS WIND SHEAR INCREASES. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY WHERE STORMS MOVE
REPEATEDLY OVER THE SAME AREAS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL LIKELY BE NEEDED TODAY AND AGAIN LATE THURSDAY INTO
THURSDAY NIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

CME

In the hours before

Special weather statement, May 30, 10:49 AM CST, 41 minutes before
ARZ074-075-MSZ018-034-301730-
ASHLEY AR-CHICOT AR-WASHINGTON MS-BOLIVAR MS-
1149 AM CDT WED MAY 30 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1149 AM CDT WED MAY 30 2012

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PENNY TO NICKEL
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED ACROSS EASTERN ARKANSAS
AT 1147 AM CDT...MOVING EAST AT 35 MPH. THIS LINE OF STORMS IS
SENDING AN OUTFLOW BOUNDARY TO THE EAST SOUTHEAST. THIS WILL HELP TO
GENERATE ADDITIONAL STORMS ACROSS THE NORTHWEST DELTA OF MISSISSIPPI
AND PORTIONS OF EXTREME SOUTHEAST ARKANSAS THROUGH THE EARLY
AFTERNOON. GIVEN SUFFICIENT DAYTIME HEATING...STORMS THAT DEVELOP
WILL ALSO BE CAPABLE OF PRODUCING 40 TO 50 MPH WINDS AND HAIL TO THE
SIZE OF NICKELS.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN BOLIVAR...WASHINGTON...CHICOT AND ASHLEY COUNTIES SHOULD
MONITOR THESE STORMS CLOSELY.

LAT...LON 3411 9067 3353 9078 3311 9071 3302 9116
      3303 9211 3320 9214 3341 9199 3339 9147
      3357 9145 3352 9126 3360 9114 3371 9121
      3368 9104 3373 9115 3378 9099 3397 9110
      3396 9098 3409 9088 3412 9096
TIME...MOT...LOC 1647Z 267DEG 32KT 3444 9119 3399 9137
          3387 9187

JC

The radar

The Little Rock radar (KLZK), 175 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 9 hail, 4 strong wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Bolivar

When
May 30, 11:30 AM CST
Where
Bolivar County, 0.58 mi ESE of Benoit
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.647, -91.011

A tree was blown down in Benoit.

Thunderstorm Wind, Bolivar

When
May 30, 12:25 PM CST
Where
Bolivar County, Boyle
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.700, -90.730

A tree was blown down onto a house in Boyle, and another tree was blown down in Cleveland.

Hail, Washington

When
May 30, 12:37 PM CST
Where
Washington County, 0.69 mi S of Greenville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.390, -91.050

Dime to nickel size hail fell in Greenville.

Thunderstorm Wind, Sunflower

When
May 30, 12:52 PM CST
Where
Sunflower County, 0.58 mi E of Inverness
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
33.350, -90.590

Light poles were blown down and pea size hail fell. A tree was struck by lightning in nearby Moorhead at Mississippi Delta Community College.

Hail, Sunflower

When
May 30, 1:05 PM CST
Where
Sunflower County, 0.58 mi E of Moorhead
Measured
1 in hail
Reported by
Public
Coordinates
33.450, -90.510

Quarter sized hail fell in Moorhead.

Hail, Holmes

When
May 30, 1:57 PM CST
Where
Holmes County, 2.22 mi SE of Oswego
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.200, -90.200

Quarter sized hail fell just northeast of Tchula.

Flash Flood, Washington

When
May 30, 2:25 PM CST to 2:55 PM CST
Where
Washington County, 0.9 mi SE of Greenville to 1.3 mi E of Greenville Fairfld A
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.390, -91.040

Water was over a few roads in Greenville and Leland.

Thunderstorm Wind, Winston

When
May 30, 3:11 PM CST to 3:35 PM CST
Where
Winston County, 0.93 mi ESE of Betheden to 8.01 mi SE of Noxapater
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
33.215, -88.935

Roofs were blown off of a few sheds near Nanih Waiya. Trees and power lines were blown down in Betheden, and several trees were blown down near Louisville.

Thunderstorm Wind, Kemper

When
May 30, 3:45 PM CST
Where
Kemper County, 2.9 mi W of Scooba
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.830, -88.480

Power lines were blown down in Scooba.

Hail, Rankin

When
May 30, 4:05 PM CST
Where
Rankin County, 2.82 mi NNE of Flowood
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
32.320, -90.110

Nickel size hail fell in Flowood.

Thunderstorm Wind, Newton

When
May 30, 4:30 PM CST to 4:35 PM CST
Where
Newton County, 0.58 mi E of Newton
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
32.320, -89.160

A few trees were blown down on Church Road and a few tree limbs were blown down due to an outflow boundary that passed through.

Thunderstorm Wind, Warren

When
May 30, 4:30 PM CST to 4:40 PM CST
Where
Warren County, 0.69 mi S of National Cemetery to 0.3 mi NNE of Waltersville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
32.370, -90.870

Trees were blown down on North Washington Street and on East Avenue. A tree was also blown down on Logue Circle.

Hail, Lauderdale

When
May 30, 4:50 PM CST
Where
Lauderdale County, 0.58 mi E of Lauderdale
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.520, -88.510

Strong Wind, Jasper

When
May 30, 5:00 PM CST
Where
Jasper forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.019, -89.119 (the zone’s center; the record gives no point)

A few trees were blown down due to winds associated with an outflow boundary.

Thunderstorm Wind, Copiah

When
May 30, 5:10 PM CST
Where
Copiah County, 3.88 mi SSE of Shady Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.820, -90.340

Trees were blown down on several roads in Crystal Springs and Hazelhurst.

Thunderstorm Wind, Lincoln

When
May 30, 5:15 PM CST
Where
Lincoln County, 4.19 mi N of Heucks
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
31.690, -90.370

Trees were blown down around Lake Lincoln.

Strong Wind, Jasper

When
May 30, 5:20 PM CST
Where
Jasper forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.019, -89.119 (the zone’s center; the record gives no point)

A couple of trees were blown down in Stringer and Heidelberg due to outflow winds.

Hail, Lincoln

When
May 30, 6:05 PM CST
Where
Lincoln County, 2.72 mi SW of Union Hall
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.540, -90.450

Thunderstorm Wind, Jones

When
May 30, 6:15 PM CST
Where
Jones County, 0.91 mi SW of Laurel
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
31.690, -89.140

Trees were blown down onto power lines in Laurel, Sandersville, and Soso. Four power poles were on fire in four different areas.

Hail, Lincoln

When
May 30, 6:34 PM CST
Where
Lincoln County, 2.72 mi SW of Union Hall
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.540, -90.450

Strong Wind, Adams

When
May 30, 6:38 PM CST
Where
Adams forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
31.483, -91.353 (the zone’s center; the record gives no point)

Recorded 41 mph wind gust at the EOC.

Strong Wind, Marion

When
May 30, 6:45 PM CST
Where
Marion forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
31.231, -89.822 (the zone’s center; the record gives no point)

Outflow wind gusts damaged power lines at Highway 44 and Gates Road starting a fire in the woods.

Hail, Madison

When
May 30, 7:49 PM CST
Where
Madison County, 0.69 mi S of Ridgeland
Measured
0.75 in hail
Reported by
Public
Coordinates
32.420, -90.130

Penny sized hail fell at the intersection of Lake Harbor Road and Highway 51.

Thunderstorm Wind, Warren

When
May 31, 12:45 PM CST
Where
Warren County, 1.5 mi SSE of Vicksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
32.330, -90.870

Power lines were blown down in Vicksburg.

Hail, Warren

When
May 31, 12:45 PM CST
Where
Warren County, 1.5 mi SSE of Vicksburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.330, -90.870

Lightning, Humphreys

When
May 31, 12:50 PM CST
Where
Humphreys County, 2.42 mi ENE of Lake City
Property damage
$10,000
Reported by
Public
Coordinates
32.930, -90.460

A lightning pole and a transformer were hit by lightning near Wolf Lake.

Thunderstorm Wind, Leflore

When
May 31, 1:00 PM CST
Where
Leflore County, 0.58 mi W of Greenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.520, -90.190

Trees and power lines were blown down around Greenwood.

Thunderstorm Wind, Adams

When
May 31, 1:04 PM CST to 1:10 PM CST
Where
Adams County, 2.24 mi NE of Carthage to 3.49 mi SSW of Johnsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.540, -91.420

Trees were blown down on Providence Road and Greenfield Road.

Thunderstorm Wind, Warren

When
May 31, 1:13 PM CST
Where
Warren County, 1.75 mi E of Grange Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.250, -90.840

A tree was blown down across Lakeside Drive.

Thunderstorm Wind, Carroll

When
May 31, 1:30 PM CST
Where
Carroll County, Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.500, -89.920

Trees were blown down across Highway 35 north and south of Carrollton. A tree was blow down across power lines, causing them to come down. A transformer was blown as well.

Thunderstorm Wind, Grenada

When
May 31, 1:45 PM CST
Where
Grenada County, 2.3 mi E of Bow Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.780, -89.860

A tree was blown down at the intersection of Sweethome Road and Hillside Road.

Thunderstorm Wind, Hinds

When
May 31, 1:55 PM CST
Where
Hinds County, Terry
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.100, -90.300

Trees were blown down and part of a metal roof was blown off a building. Power lines were also blown down in the area.

Thunderstorm Wind, Montgomery

When
May 31, 2:03 PM CST
Where
Montgomery County, 0.69 mi N of Winona
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.490, -89.730

A power line and some small limbs were blown down in Winona.

Thunderstorm Wind, Madison

When
May 31, 2:22 PM CST to 2:35 PM CST
Where
Madison County, 0.24 mi NNW of Canton to 0.98 mi SSW of Madison Campbell Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.623, -90.032

Trees were blown down in Canton and Farmhaven. A tree was blown down on Rice Road and pea to dime size hail fell near Liberty Park. Power was out at traffic lights along Rice Road. Another tree was blown down at the intersection of Old Canton Road and Natchez Trace Parkway. An off duty broadcast meteorologist estimated 60 mph winds in Madison.

Thunderstorm Wind, Copiah

When
May 31, 2:30 PM CST to 2:35 PM CST
Where
Copiah County, 0.89 mi E of Gallatin to 1.38 mi S of Hazlehurst
Measured
50 kt (58 mph) estimated gust
Injuries
4 direct, 0 indirect
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.849, -90.455

Numerous trees were blown down in and southwest of Hazlehurst, as well as across the southern portion of the county. Four people sustained minor injuries when a large branch crashed through the window of a home.

Thunderstorm Wind, Rankin

When
May 31, 2:33 PM CST
Where
Rankin County, 2.71 mi WNW of Langford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.370, -90.010

A tree was blown down onto a vehicle causing minor damage.

Thunderstorm Wind, Lawrence

When
May 31, 2:36 PM CST
Where
Lawrence County, 0.59 mi E of Monticello
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.550, -90.110

Three trees were blown down inside the Monticello city limits. Two fell on homes.

Thunderstorm Wind, Marion

When
May 31, 2:50 PM CST
Where
Marion County, 0.69 mi N of Columbia
Measured
40 kt (46 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.260, -89.830

A tree was blown down in Columbia. A building was struck by lightning as well.

Thunderstorm Wind, Leake

When
May 31, 3:00 PM CST
Where
Leake County, 0.69 mi N of Carthage
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.740, -89.530

Numerous trees were blown down across Leake County.

Thunderstorm Wind, Simpson

When
May 31, 3:00 PM CST to 3:05 PM CST
Where
Simpson County, 1.14 mi E of D Lo to Magee
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.980, -89.880

Numerous trees and power lines were blown down around Magee. A tree fell on a garage in Mendenhall.

Thunderstorm Wind, Webster

When
May 31, 3:18 PM CST
Where
Webster County, 1.34 mi WNW of Sapa
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.540, -89.220

A few trees were blown down in the Eupora and Mathiston areas.

Thunderstorm Wind, Covington

When
May 31, 3:20 PM CST to 3:30 PM CST
Where
Covington County, 0.91 mi NE of Mt Olive to 0.91 mi NE of Seminary
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.760, -89.660

Numerous trees were blown down across Covington County.

Thunderstorm Wind, Smith

When
May 31, 3:30 PM CST
Where
Smith County, 0.59 mi E of Raleigh
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.030, -89.520

Numerous trees were blown down around Raleigh. Forty to fifty mile per hour wind gusts occurred along Highway 13.

Thunderstorm Wind, Jones

When
May 31, 3:35 PM CST to 4:10 PM CST
Where
Jones County, 5.15 mi SSE of Oak Bowery to 4.12 mi N of Mill Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
31.550, -89.370

Trees were blown all across Jones County. Power lines were blown down along Lott Road. One tree was blocking the road at the 800 block of Ovett-Moselle Road. A residential natural gas line was ruptured on Country Circle just off Highway 15.

Thunderstorm Wind, Lamar

When
May 31, 3:41 PM CST
Where
Lamar County, 2.25 mi SW of Talowah
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.050, -89.460

There were several trees blown down in the county. Also pea sized hail was reported north of Lumberton.

Thunderstorm Wind, Jasper

When
May 31, 3:50 PM CST
Where
Jasper County, 1.89 mi WSW of Louin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.070, -89.260

Trees were blown down in Louin.

Thunderstorm Wind, Forrest

When
May 31, 3:50 PM CST to 4:10 PM CST
Where
Forrest County, 0.78 mi W of Hattiesburg to 0.57 mi ESE of Macedonia
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.320, -89.333

Numerous trees were blown down around Hattiesburg and Brooklyn. Shingles on a home were damaged in Eastabuchie.

Thunderstorm Wind, Jasper

When
May 31, 3:50 PM CST to 4:15 PM CST
Where
Jasper County, 1.83 mi WSW of Louin to 0.91 mi NE of Heidelberg
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
32.072, -89.260

Trees were blown down in Heidelberg and Louin.

Thunderstorm Wind, Scott

When
May 31, 3:52 PM CST
Where
Scott County, 0.69 mi S of Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.340, -89.330

A few trees and some large tree branches were blown down in Lake.

Thunderstorm Wind, Newton

When
May 31, 4:08 PM CST to 4:26 PM CST
Where
Newton County, 1.63 mi E of Hazel to 0.19 mi WSW of Hickory
Measured
50 kt (58 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
32.382, -89.272

Numerous trees were blown down across the county. Trees were blown onto power lines just east of Hickory. The roof of a church was damaged just south of Decatur, and pea size hail fell east of Decatur.

Thunderstorm Wind, Newton

When
May 31, 4:40 PM CST
Where
Newton County, 3.39 mi S of Chunky
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.271, -88.937

Trees were blown down on Griffis Fountain Road and Bill Addy Road.

Thunderstorm Wind, Lauderdale

When
May 31, 4:53 PM CST to 5:03 PM CST
Where
Lauderdale County, 0.9 mi NE of Meridian to 1.09 mi SE of Smith
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
32.380, -88.710

Numerous trees were blown down across the county. One tree fell on a house and one fell on a vehicle in Meridian. A transformer was blown near 24th Street and 29th Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384350, 376773, 376774, 376775, 376776, 376777, 376756, 376781, 376785, 376786, 376789, 376813, 376791, 376792, 376793, 376794, 376795, 376798, 376799, 376803, 376800, 376801, 376802, 376806, 376807, 376808, 376810, 376811, 376814, 376816, 376818, 376819, 376820, 376822, 376823, 377022, 377025, 377026, 377027, 377028, and more.